North Carolina, 2003Flash Flooding in North Carolina, August 16, 2003
August 16, 2003 · NWS RAH · 2 events in 1 county or zone
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 16, 2:00 AM EST, 7 hours earlier.
Area forecast discussion, Aug 16, 2:00 AM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 AM EDT SAT AUG 16 2003
HIGH PRESSURE OVER THE AREA WILL BE PUSHED WEST AS LONG WAVE TROUGH
BUILDS DOWN THE ATLANTIC SEABOARD. NOT A BIG PUSH BEHIND THIS SYSTEM SO
TROUGH WILL LINGER OVER THE AREA THROUGH AT LEAST MID-WEEK. WEAK
LIFT... ABUNDANT MOISTURE AND HEAT OF THE DAY WILL BE ENOUGH TO KICKOFF
A SHOWER OR TOO.
AS FOR TODAY... THE PATCHY DENSE FOG MENTIONED IN THE FORECAST WILL BE
DROPPED ON THE NEXT ISSUANCE. TROUGH WILL MOVE TO THE WESTERN PORTION
OF THE CWA TODAY...THEN EAST TONIGHT...WHERE IT WILL BECOME NEARLY
STATIONARY. WEAK LIGHT AND DISTURBANCES MOVING THROUGH THE TROUGH WILL
GIVE US A CONTINUING EPISODE OF SCATTERED SHOWERS AND THUNDERSTORMS.
UPPER LEVEL RIDGE BUILD INTO THE AREA NEAR THE END OF THE FORECAST
PERIOD TO PUSH LONG WAVE TROUGH EAST OF THE AREA. DRY CONDITIONS WILL
RETURN.
.RAH...NONE.
RHJ
Hazardous weather outlook, Aug 16, 4:54 AM EST, 4 hours 6 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161150-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flash Flood, Stanly
- When
- August 16, 9:00 AM EST to 10:30 AM EST
- Where
- Stanly County, Albemarle
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.312, -80.251 (the zone’s center; the record gives no point)
Many streets in Albemarle were flooded, with water getting into some businesses. Several water rescues were made along Highway 52.
Flash Flood, Stanly
- When
- August 16, 6:00 PM EST to 7:00 PM EST
- Where
- Stanly County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.312, -80.251 (the zone’s center; the record gives no point)
Numerous evacuations were made due to flooding of homes and businesses, and many roads were flooded in Badin and New London.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377044, 5377045.